CYBERSEC GLOBAL 2020 AGENDA
Introduction to the theme of the conference “Together Against Adversarial Internet” | 09:00 – 09:10 (CEST) | 10 min.
COMMON CODE: AN ALLIANCE FRAMEWORK FOR DEMOCRATIC TECHNOLOGY POLICY: INTRODUCTION TO THE TECHNOLOGY ALLIANCE PROJECT BY CNAS | 10:15 – 10:25 (CEST) | 10 min.
The Technology Alliance Project considers how technology will be at the centre of the new era of great power competition and aims to coordinate multinational technology policy. The Center for a New American Security (CNAS) initiated the project with the understanding that whoever leads in emerging technologies such as artificial intelligence, quantum computing etc. The project is a collaboration of researchers from CNAS, the Asia-Pacific Initiative (API) and the Mercator Institute for China Studies (MERICS). They will present the findings of the first phase of the project: a blueprint for a new international technology policy organization.
Ainikki RiikonenResearch Assistant, Technology and National Security Program, Center for a New American Security (CNAS)
Decoupling or delusion? Rethinking dependencies in technological supply chains | 10:25 – 11:25 (CEST) | 60 min.
Emerging digital technologies such as 5G or artificial intelligence exacerbated the global struggle for power and domination. But the year 2020 highlighted a major and often overlooked obstacle on the way to technological supremacy: global digital supply chains. The COVID-19 pandemic is indeed unveiling the dangers of an overreliance on manufacturing capacities, especially related to the critical parts of the nations’ economies. COVID-19 pandemic prompted the idea and process of decoupling in the technology sphere and restored the value of technological sovereignty and pursuit to reduce reliance on foreign suppliers. The aim of the discussion will be to explore the benefits and challenges associated with the process of decoupling as regards the cybersecurity of technology devices and infrastructure. Panellists will assess the situation in the light of the semiconductor industry (being critical to global economic competitiveness) as well as the deployment of 5G infrastructure.
Martijn RasserSenior Fellow, Technology and National Security Program, Center for a New American Security
Izabela AlbrychtChair, The Kosciuszko Institute; President, Organising Committee of the European Cybersecurity Forum – CYBERSEC
Towards a global surveillance society? The race between authoritarian and democratic practices of digital governance | 11:25 – 12:10 (CEST) | 45 min.
Technological tools are transforming societies to their very core, changing interaction between people, and remodelling the way states carry out their duties. Like-minded countries are effectively looking for ways to use technology for the common good. However, the digital authoritarianism is on the rise and spreading quickly along with worldwide technology deployment. The goal of this discussion is to explore the means to counter the rise of digital authoritarianism around the world, drawing the line between the use of digital technologies for the good of society and as an adversarial means of repression and surveillance.
BREAK | 12:10 – 12:25 (CEST) | 15 min.
Securing the integrity and resilience of election infrastructure #Protect2020 | 12:25 – 12:35 (CEST) | 10 min.
One step closer to a secure digital democracy – defending elections against hostile interference | 12:35 – 13:30 (CEST) | 55 min.
Elections are the backbone of democracy. In recent years they have also become a prime target for adversaries trying to destabilise a few of them. In the face of ever-increasing and more sophisticated disinformation campaigns as well as growing concerns over the security of voting equipment and integrity of e-voting election systems, all stakeholders – state and private actors – should be able to effectively prevent such misconduct and protect their systems against it. The objective of the session will be to discuss multifaceted digitally related threats and assess the role and responsibility of each player in the process of securing elections. The exchange of best practices and solutions based on past and present experiences is of utmost importance.
LUNCH BREAK | 13:30 – 14:20 (CEST) | 50 min.
HACKING HUMANS – THREATS TO DIGITAL IDENTITY | 14:20 – 15:10 (CEST) | 50 min.
The expedition to the core of humanity has evolved and what was previously built up in the minds of the greatest thinkers is now very often outsourced to big data algorithms. At the same time, as our lives become more and more digital, the technology exposes us to greater manipulation, deception, surveillance, control and even gradual loss of autonomy in making decisions, all of which can lead to one thing – hacking a human being. The main aim of the debate will be to discuss the practical deployment of the technology and existing legislation pertaining to it as well as risks associated with increased digital presence of human being, enhancing brain power and physical capabilities. Speakers will try to answer the question of how not to lose the essence of our humanity and autonomy in the digitally integrated world.
Carsten MapleProfessor of Cyber Systems Engineering, WMG, Principal Investigator NCSC-EPSRC Academic Centre of Excellence in Cyber Security Research, Deputy Pro-Vice-Chancellor (North America), University of Warwick; Fellow, Alan Turing Institute
International security in the era of quantum computing | 15:10 – 16:10 (CEST) | 60 min.
Technological dominance in the digital value chain is heavily influencing the geo-economic and geopolitical affairs, and emerging technologies, such as 5G, AI and quantum computing. More and more sectors are now heavily influenced by the first and second quantum revolutions, including medical research, manufacturing and engineering. Government and corporations around the world are ramping up their investments in the field, racing quantum supremacy. The United States and China are evident frontrunners, as an effect of cooperation with tech giants like Google, IBM, Alibaba or Quantum CTek. The European Union has unveiled its plans to boost quantum research and create a regional quantum Internet, and middle powers like Australia, Canada, Singapore and Japan are investing in collaborative research. The main goal of this session is to discuss the development of quantum technologies and its implications for international security, regarding the distribution of power and knowledge around the world as well as the new offensive and defensive capabilities offered by quantum computing. The panellists will share their views regarding the ways it could potentially redefine political relations and shape the new digital world order.
Vladimir SoukharevPrincipal Cryptographic Technologist, Chief Post-Quantum Researcher, Infosec Global
Deborah FrinckeAssociate Laboratory Director for National Security Sciences, Oak Ridge National Laboratory, Department of Energy; Director of Research, National Security Agency, USA (2014-2020)
Michele MoscaCo-Founder and Professor, Institute for Quantum Computing, University of Waterloo; Co-Founder and President, CEO, evolutionQ Inc.
Splinternet – possible scenario or tech-dystopia? | 16:10 – 16:40 (CEST) | 30 min.
During its 31st year of existence, the Web has become an important tool of geopolitical power competition and source of rivalry. Knake predicts that the era of the global open Internet as we know it has been predicted to end within the next decade (Knake 2020), when China will be establishing its separate DNS root system and eventually its own Internet governance model. What happens then? Are we moving towards the point of no return or is it simply a misconception (Mueller 2020)? In this exclusive Oxford-style debate two eminent experts, Robert K. Knake (Senior Fellow at the Council on Foreign Relations) and Milton L. Mueller (Founder of the Internet Governance Project) will expose their conflicting views on the matter and guide the audience through a comprehensive assessment of the situation and ultimately the future of the Internet.
Artificial Intelligence - horizons of the near future | 16:40 – 16:50 (CEST) | 10 min.
Human-Level Artificial Intelligence: Probability, Risks, Opportunities | 16:50 – 17:35 (CEST) | 45 min.
Technological singularity is a futuristic concept that might turn into reality once technology exceeds the computing power of a human brain and will be able to comprehend and master any cerebral task that humans can do. Superintelligence could drastically change the future of humanity by immense advancements in the science and technology sectors, but it comes at a price: we would have the potential to cure diseases, fight climate change, eliminate poverty, and achieve higher levels of productivity, but run the risk of increased surveillance, possible unparalleled inequality and bias, and control of society. The aim of this session is to bring together enthusiasts and sceptics of technological singularity and confront their views on the subject. The goal is to analyse the plausibility of the concept and address the potential challenges and threats associated with it, regarding artificial intelligence, its development and the regulation critical to ensuring society’s safety.
Allan DafoeDirector, Centre for the Governance of AI, Future of Humanity Institute; Associate Professor, International Politics of AI, University of Oxford
BREAK | 17:35 – 17:45 (CEST) | 10 min.
FOSTERING TRUSTWORTHINESS AND RESPONSIBLE BEHAVIOUR IN CYBERSPACE – THE GCSC PERSPECTIVE | 17:45 – 17:55 (CEST) | 10 min.
The role of technology providers, the civil society and international institutions in ensuring the peaceful Internet | 17:55 – 19:05 (CEST) | 70 min.
The Internet has changed the world for good and provides a platform for spreading innovation. On the other hand, it expanded the playground of criminals and hostile actors so that they got more ways to negatively impact society and take advantage of grey zones in international law. Now there are more and more initiatives aimed at ensuring a peaceful use of the Internet and defending cyberspace against adversarial threats. The aim of this discussion is to shed light on initiatives such as the Paris Call for Trust and Security in Cyberspace and the Cybersecurity Tech Accord and their contribution to the global security of cyberspace.
Līga RozentāleSenior Director of EU Governmental Affairs for Cybersecurity Policy and Security of Emerging Technologies, Microsoft
Kerstin VignardHead, support team to General Assembly processes pursuant to resolutions 73/27 and 73/266, UNIDIR
Eileen DonahoeExecutive Director, Global Digital Policy Incubator, Cyber Policy Center, Stanford University
Please register for the CYBERSEC GLOBAL 2020 to get the function of adding the selected panel to the calendar. After registration, the option to add to the calendar is available on the event platform. REGISTER